Montana, 2005

Flash Flooding and Hail in Montana, June 20 to 21, 2005

June 20 to 21, 2005 · NWS GGW · 28 events in 5 counties and zones

12 hail, 12 thunderstorm wind, 3 flash flood, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 20, 7:20 PM MST, 5 minutes earlier.

Area forecast discussion, Jun 20, 7:20 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
820 PM MDT MON JUN 20 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT...
SEVERE THUNDERSTORM WATCH #507 REMAINS IN EFFECT UNTIL 11 PM MDT FOR
OUR WESTERN ZONES.  SO FAR THIS EVENING THERE HAS ONLY BEEN ONE
GAME IN TOWN...A SEVERE STORM ACROSS NORTHERN BLAINE COUNTY THAT IS
CROSSING OVER INTO NORTHERN PHILLIPS COUNTY...AND THE KGGW 88-D
INDICATING THAT THIS STORM IS CAPABLE OF PRODUCING A TORNADO.

THE ACTIVITY FROM LAST NIGHT/S MCS APPEARED TO TRACK RIGHT ALONG THE
PERIPHERY OF A STRONG SUMMERY LOOKING UPPER RIDGE THAT IS CENTERED
JUST EAST OF THE 4-CORNERS REGION.  THE UPPER FLOW ACROSS THE
NORTHERN HIGH PLAINS IS OUT OF THE WEST/SOUTHWEST...BUT VEERS MORE
INTO THE WEST/NORTHWEST ACROSS THE EASTERN DAKOTAS AND UPPER
MISSISSIPPI VALLEY.

THE 18Z NAM12 SEEMS TO BE PICKING UP WELL ON THE CONVECTION ACROSS
NORTHERN BLAINE/PHILLIPS COUNTIES.  IT INTENSIFIES THE CONVECTION AND
DEVELOPS AN MCS ACROSS OUR NORTHERN ZONES LATER THIS EVENING AND
PUSHES IT OUT INTO WESTERN NORTH DAKOTA BY MORNING.  THIS CERTAINLY
SEEMS REASONABLE GIVEN THE UPPER PATTERN AND WHAT HAPPENED LAST
NIGHT.  INTERESTING TO NOTE THAT THE 00Z NAM DOES NOT DEVELOP AN MCS
AS IT APPARENTLY TRIES TO KEEP THE AREA MORE CAPPED.

THE BIGGEST CHANGE TO THE DATABASE WAS TO LOWER THE CLOUD COVER INTO
THE M/CLEAR RANGE AND DROPPED THE POPS ACROSS OUR EASTERN ZONES AS
IT APPEARS THAT IT WILL BE AT LEAST ANOTHER FEW HOURS BEFORE ANY
CLOUDS AND CONVECTION MAKE IT THAT FAR EAST.  THE 00Z KGGW AND KBIS
SOUNDINGS SEEMS TO SUPPORT THIS WITH A MODEST CAP IN PLACE AT AROUND
800MB.

LATEST MESO ANALYSIS INDICATED PLENTY OF INSTABILITY WITH MLCAPE
VALUES OVER 2000J/KG AND LI/S BELOW -6C.  THE PRIMARY UNCERTAINTY AT
THIS JUNCTURE IS IF THERE IS ENOUGH SHORTWAVE ENERGY IN THE FLOW TO
INITIATE CONVECTION.  SHOULD THE CONVECTION FIRE THE PRIMARY THREATS
ARE LIKELY TO BE LARGE HAIL AND DAMAGING STRAIGHT LINE WIND WITH BOW
ECHOS...BUT ISOLATED TORNADOES ARE ALSO A THREAT...ESPECIALLY IN
LIGHT OF THE GOOD ROTATION SHOWING UP ON OUR RADAR WITH THE STORM IN
NORTHERN PHILLIPS COUNTY. CB

.PREVIOUS DISCUSION...FOR NORTHEAST MONTANA...TON THRU WED...
WARM AND ACTIVE PATTERN SETTING UP FOR EARLY THIS WEEK WITH MORE
THAN ONE ROUND OF SEVERE WEATHER POSSIBLE. FIRST ROUND EXPECTED TO
COME TONIGHT WITH PATTERN NOT TO DIFFERENT FROM LAST NIGHT. LATEST
NAM...WHICH PICKED UP WELL ON LAST NIGHTS ACTIVITY...IS DEVELOPING
YET ANOTHER THUNDERSTORM COMPLEX AND SENDING IT ACROSS NORTHEAST
MONTANA...WITH A LITTLE EARLIER TIMING THAN PREVIOUS RUN. KGGW 18Z
SOUNDING SHOWING DECENT CAP...BUT WITH WARMING AND INCREASING
SURFACE MOISTURE THIS SHOULD ERODE THROUGH THE AFTERNOON. MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT GIVEN SUPERCELL
ENVIRONMENT CANNOT RULE OUT AN ISOLATED TORNADO.

FOR TUESDAY INSTABILITY AXIS SETS UP ACROSS NORTHEAST ZONES WITH
IMPRESSIVE CAPE VALUES. SOUNDINGS SHOWING THAT THERE MAY BE
SOMETHING OF A CAP...BUT IF ANY WAVES CROSS ENVIRONMENT THAT SHOULD
BE ENOUGH TO SET OFF AT LEAST ISOLATED THUNDERSTORMS...AND WILL KEEP
POPS HERE. ANYTHING THAT DOES DEVELOP WILL LIKELY BE SEVERE...SO
WILL CONTINUE WITH SEVERE MENTION. SHOULD ALSO SEE CONVECTION
INITIATING OF HIGHER TERRAIN BY LATE TUESDAY AFTERNOON AND PUSH INTO
WESTERN ZONES BY EVENING. NOT REALLY CONFIDENT HOW LONG ACTIVITY
WILL LAST INTO THE NIGHT...SO HAVE PUSHED POPS INTO SOUTH CENTRAL IN
CASE DEVELOPING LOW LEVEL JET AND WAVE ENERGY SUPPORTS THEM PAST
SUNSET. ON WEDNESDAY FRONT APPROACHES THE AREA...AND EXPECT THAT
THUNDERSTORMS WILL AGAIN DEVELOP OFF OF HIGHER TERRAIN AND PUSH INTO
THE AREA BY AFTERNOON. AT THIS TIME SEVERE WEATHER NOT LOOKING QUITE
AS FAVORABLE...BUT CANNOT RULE IT OUT WITH SIMILAR PATTERN. FOR NOW
WILL NOT MENTION IN FORECAST.

OTHERWISE EXPECT HOT AND RATHER HUMID CONDITIONS OVER NEXT COUPLE OF
DAYS. HIGH TEMPERATURES WILL CLIMB INTO THE UPPER 80S AND 90S...WITH
LOWS AT NIGHT ONLY IN THE 60S. JJZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
VERY LITTLE CHANGES AGAIN WERE MADE TO THE EXTENDED PERIOD
ESPECIALLY BEYOND THURSDAY. SOUTHWEST FLOW ALOFT WAS PROGGED BY THE
ALL OF THE MEDIUM RANGE MODELS WITH A POOLING OF HIGHER MEAN
RELATIVE HUMIDITY ACROSS MT THROUGH MUCH OF THE PERIOD.

LIMITING FACTOR FOR WEDNESDAY NIGHT AND THURSDAY HOWEVER LOOKS TO BE
LACK OF GOOD SHEAR AND LOW LEVEL MOISTURE AS MAIN SURFACE LOW WILL
HAVE LIFTED NORTH INTO CANADA. HOWEVER MODELS ARE NOT IN AGREEMENT
WITH THE STRENGTH OF THIS.

ONE THING FOR SURE TO OCCUR DURING THIS PERIOD IS A COOLER AIRMASS
TO MOVE IN. TEMPERATURES SHOULD BE MUCH CLOSER TO NORMALS.  JAMBA

.PREVIOUS LONG TERM DISCUSSION...
NO CHANGES MADE TO THE EXTENDED FORECAST THIS MORNING WITH MODELS
STILL IN GOOD AGREEMENT WITH MAINLY SOUTHWEST FLOW PERSISTING
THROUGH NEXT WEEK. SINCE GOOD THUNDERSTORM PATTERN SIMILAR TO THE
PAST FEW DAYS...SEE NO REASON TO CHANGE BROADBRUSH SLIGHT CHANCE
POPS THROUGH THE ENTIRE PERIOD. TEMPERATURES TO REMAIN AT OR
SLIGHTLY ABOVE NORMAL...ALREADY HANDLED JUST FINE IN THE GRIDS.
EVERYTHING ALSO ON TRACK WITH MORE SEVERE WEATHER LIKELY IN AT LEAST
A PART OF THE EXTENDED PERIOD. JAZ

&&

AVIATION...
VFR CONDITIONS WITH A SCATTERED TO BROKEN CEILING OF ABOUT 8
THOUSAND WILL QUICKLY GIVE WAY TO SCATTERED THUNDERSTORMS EARLY THIS
EVENING. LOCALLY HEAVY RAIN WITH LARGE HAIL A GOOD POSSIBILITY
WITH THESE STORMS...WHICH WOULD BRING IFR CONDITIONS. CONDITIONS
SHOULD IMPROVE BY DAYBREAK TUESDAY AS STORMS MOVE OUT OF THE AREA.
LIGHT WINDS AWAY FROM THUNDERSTORMS ARE EXPECTED.  JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
#507 IN EFFECT UNTIL 11 PM MDT FOR PHILLIPS...PETROLEUM...GARFIELD...
AND VALLEY COUNTIES.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 20, 3:26 PM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
426 PM MDT MON JUN 20 2005

MTZ016-017-021-022-059>061-211200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
426 PM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF
NORTHEAST MONTANA THROUGH 11 PM TONIGHT. PLEASE REFER TO
GTFWCNGGW OR WWUS65 KGGW FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS TUESDAY
THROUGH SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-062-211200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
426 PM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
LATER THIS EVENING AND TONIGHT. SOME OF THESE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS TUESDAY
THROUGH SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJZ

The radar

The Glasgow radar (KGGW), 27 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

12 hail, 12 thunderstorm wind, 3 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Phillips

When
June 20, 7:25 PM MST
Where
Phillips County, 8 mi N of Dodson
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
48.017, -106.400

Large hail caused damage to a vehicle

Hail, Phillips

When
June 20, 7:50 PM MST
Where
Phillips County, 12 mi NE of Dodson
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.017, -106.400

Funnel Cloud, Phillips

When
June 20, 8:25 PM MST
Where
Phillips County, 7 mi N of Wagner
Reported by
LAW ENFORCEMENT
Coordinates
48.017, -106.450

Hail, Phillips

When
June 20, 8:25 PM MST
Where
Phillips County, 7 mi N of Wagner
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.100, -106.633

Hail, Phillips

When
June 20, 8:36 PM MST
Where
Phillips County, 5 mi NE of Malta
Measured
2.75 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
47.517, -104.717

The large hail caused roof, siding, window, and gutter damage to eight houses.

Hail, Valley

When
June 20, 9:25 PM MST
Where
Valley County, 28 mi W of Glasgow
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.900, -104.450

Hail, Valley

When
June 20, 11:00 PM MST
Where
Valley County, Duck Creek
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.133, -104.217

Hail, Valley

When
June 20, 11:05 PM MST
Where
Valley County, Duck Creek
Measured
1.75 in hail
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
47.717, -104.183

The hail caused extensive damage to roofs, siding, windows, gutters, and screens in Duck Creek.

Hail, Valley

When
June 20, 11:15 PM MST
Where
Valley County, Ft Peck
Measured
2 in hail
Property damage
$900,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
48.067, -106.483

The hail caused extensive damage to roofs, siding, windows, gutters, and screens in the town of Fort Peck. Many vehicles also had hail damage.

Thunderstorm Wind, Valley

When
June 20, 11:15 PM MST
Where
Valley County, Ft Peck
Measured
61 kt (70 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.733, -105.833

Hail, Valley

When
June 20, 11:15 PM MST
Where
Valley County, Ft Peck
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.850, -106.667

Thunderstorm Wind, Valley

When
June 20, 11:15 PM MST
Where
Valley County, Ft Peck
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.733, -106.083

Hail, Valley

When
June 20, 11:15 PM MST
Where
Valley County, Park Grove
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.917, -106.400

Thunderstorm Wind, Valley

When
June 20, 11:15 PM MST
Where
Valley County, Park Grove
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.133, -106.333

Flash Flood, Valley

When
June 20, 11:20 PM MST to June 21, 1:30 AM MST
Where
Valley County, Ft Peck
Reported by
TRAINED SPOTTER
Coordinates
48.133, -104.067

Water gushing down the streets in town. Approximately 1 to 2 inches of rain fell.

Thunderstorm Wind, Valley

When
June 20, 11:30 PM MST
Where
Valley County, 4 mi NNW of Ft Peck
Measured
57 kt (66 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
48.400, -107.783

Flash Flood, Valley

When
June 20, 11:45 PM MST to June 21, 12:45 AM MST
Where
Valley County, 7 mi S of Glasgow
Reported by
LAW ENFORCEMENT
Coordinates
48.150, -104.517

Water running over Highway 24 about 7 miles south of Glasgow.

Thunderstorm Wind, McCone

When
June 21, 12:00 AM MST
Where
McCone County, 17 mi WSW of Vida
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.200, -107.250

Flash Flood, Valley

When
June 21, 12:30 AM MST to 4:00 AM MST
Where
Valley County, 1 mi E of Nashua
Reported by
AIRPLANE PILOT
Coordinates
48.017, -106.450

Fields were flooded along both sides of US Highway 2.

Thunderstorm Wind, Roosevelt

When
June 21, 12:40 AM MST
Where
Roosevelt County, Culbertson
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.017, -106.450

Several trees were damaged or blown down in the town of Culbertson by wind gusts estimated at 80 mph

Thunderstorm Wind, Richland

When
June 21, 12:50 AM MST
Where
Richland County, 16 mi NW of Lambert
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.517, -108.233

4 to 6 inch branches broken off of trees.

Thunderstorm Wind, Richland

When
June 21, 12:50 AM MST
Where
Richland County, 20 mi NW of Sidney
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.517, -108.050

Thunderstorm Wind, Roosevelt

When
June 21, 1:00 AM MST
Where
Roosevelt County, Bainville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Thunderstorm Wind, Roosevelt

When
June 21, 1:05 AM MST
Where
Roosevelt County, Stateline
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.017, -106.450

Thunderstorm Wind, Richland

When
June 21, 1:15 AM MST
Where
Richland County, 2 mi NW of Sidney
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.467, -108.083

Thunderstorm Wind, Valley

When
June 21, 3:00 AM MST
Where
Valley County, 12 mi W of Opheim
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.983, -106.517

Hail, Valley

When
June 21, 4:00 AM MST
Where
Valley County, 11 mi SE of Glentana
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.983, -106.517

Hail, Valley

When
June 21, 5:00 AM MST
Where
Valley County, 5 mi N of Opheim
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.017, -106.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458980, 5458981, 5458982, 5458983, 5458984, 5458985, 5458986, 5458987, 5458988, 5458989, 5458990, 5458991, 5458992, 5458993, 5458994, 5457577, 5458995, 5457578, 5457582, 5457584, 5457573, 5457574, 5457575, 5457583, 5457576, 5457579, 5457580, 5457581.